Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 94, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2001, 10:48 PM CDT for Carroll County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 1, 2001, 10:48 PM CDT (03:48 UTC)
- Expired
- May 1, 2001, 11:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Carroll County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2701 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 020348 SVRDSM IAC027-020420- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1048 PM CDT TUE MAY 1 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CARROLL COUNTY IN WEST CENTRAL IOWA * UNTIL 1120 PM CDT * AT 1046 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LIDDERDALE...OR ABOUT 43 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTH OF LIDDERDALE AROUND 1100 PM NEAR LANESBORO AROUND 1110 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. LAT...LON 4220 9499 4210 9495 4212 9466 4221 9465 JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:15 PM CDT, 8 hours 33 minutes earlier.
Area forecast discussion, May 1, 2:15 PM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 215 PM CDT TUE MAY 1 2001 EARLY CONCERN WILL BE SVR WX AND DURATION OF IT. SECOND FOCUS WILL BE DAILY HIGH POPS AND POSSIBLE FLOODING. MODELS HAVE BEEN ADVERTISING COLD FRONT WITH SHARP MID LVL TROF IS NOW ENTERING THE THE STATE WITH ISOLD CELLS DVLPG ON FNT ATTM. DESPITE LIMITED MOISTURE TO START WITH THIS AFTN POOLING NEAR THE FNT AND INCRSG MOISTURE CONVERGENCE HAS ENHANCED CAPE AND SVR POTENTIAL. EXPECT TIME OF DAY HAS BIG PLAY INT YPE AS DVLPMNT UP NORTH POINTS TO TORNADOES WHILE SRN POTENTIAL APPEARS BEST TO BE HAIL/WIND AS SHEAR NOT THAT GREAT AND PROFLIER (SLATER) NOT AS FAVORABLE IN SOUTH AS NRN IA NEAR WOOD LAKE PROFLIER WHICH HAS MUCH BETTER VEERING. LOOK AT Q/G FORCING 850/500 VEYR FAVORABLE FOR TNGT THO SOME HINT OF SECONDARY SURGE THAT MIGHT BRING ON DVLPMNT OF SECOND LINE OF PCPN TNGT. THEN BOUNDARY ORIENTS E/W AND REMAINS IN THE AREA AS S/W MOVE BY OVER NEXT SEVERAL DAYS. KNOWING CLIMO WISE THAT THIS IS PCPN MAX IN MAY HAVE TO KEEP EYE ON HEAVY RAINS HWVR WILL NOT ISSUE WATCH ATTM SINCE ANTECEDENTS HAVE RISEN LAST SEVERAL DAYS DUE TO LACK OF WIDESPREAD H.EAVY RAINS. LOOK INTO EFP PD JUST AS UNSETTLED WITH SATURDAY ONLY DRY DAY ONYL IF HIGH OVR MI HOLDS OFF PCPN WITH DRY ERLY FLOW OTRW WET THROUGH THE PERIOD. .DSM...NONE FORSTER
In the hours before
Local storm report, May 1, 4:48 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT TUE MAY 01 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM EMMETSBURG IA 1 INCH HAIL
05/01/01 PALOALTO REPORTED BY KICD RADIO.
0440 PM RINGSTED IA 1 INCH HAIL
05/01/01 EMMET REPORTED BY STORM
SPOTTER.Local storm report, May 1, 5:36 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE MAY 01 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 PM SWEA CITY IA .88 INCH HAIL
05/01/01 KOSSUTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0507 PM DENISON IA 1 INCH HAIL
05/01/01 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0510 PM BUFFALO CENTER IA 1 INCH HAIL
05/01/01 WINNEBAGO REPORTED BY STORM
SPOTTER.
0513 PM DENISON IA 1 INCH HAIL
05/01/01 CRAWFORD REPORTED BY MEDIA.
0520 PM DENISON IA .88 INCH HAIL
05/01/01 CRAWFORD REPORTED BY STORM
SPOTTER.Local storm report, May 1, 8:32 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT TUE MAY 01 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM WEBSTER CITY ARPT IA 62 MPH TSTM GUST
05/01/01 HAMILTON
0712 PM 5 NW COON RAPIDS IA .75 INCH HAIL
05/01/01 CARROLL REPORTED BY STORM
SPOTTER.
0810 PM 5 N GUTHRIE CENTER IA 60 MPH TSTM GUST
05/01/01 GUTHRIE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:35 PM CDT | Tornado Warning | DMX | Carroll, Greene, Guthrie | 30 min |
| May 1, 8:04 PM CDT | Tornado Warning | DMX | Guthrie | 31 min |
| May 1, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 42 min |
| May 1, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 40 min |
| May 1, 9:38 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 32 min |
| May 1, 10:04 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 26 min |
| May 1, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 41 min |
| May 2, 1:50 AM CDT | Flash Flood Warning | DMX | Calhoun, Sac | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.